Ask a doctor

Latent Bruising or Tyndall Effect Following Restylane Under Eyes?

I had restylane injected under my eyes by an oculoplastic surgeon two weeks ago to correct hollowness. I had swelling for a week, but little/no bruising. After the swelling had resolved I noticed dark circles under my eyes & even darker lines from the corner of my eyes to cheek. The discoloration is strongest at my inner eye and spreads up to inner corner of upper eyelid. It changes color depending on the light. The hollows are not over-corrected. Is this evidence of the Tyndall effect? Can bruising appear later on? Is vitrase effective if the area is not overfilled?

Doctor Answers (8)

Restylane can look blue under the eyes

+4

Any clear HA filler, such as Restylane or Juvederm can look blue if placed close to the surface of the skin in thin skinned areas such as under the eyes. This is similar to clear water looking blue in a swimming pool.  This can occur with poor injection technique commonly but can occasionally with good technique also if the skin and muscle are both very thin in this area.  I would recommend waiting 2 more weeks, just in case it is latent bruising, then have your doctor dissolve it with hyaluronidase and re-treat the area. Sometimes Radiesse can be used if either the skin or muscle and subcutaneous tissue are thick enough to handle it.  If your doctor is not very experienced with fillers under the eyes, have someone who is re-treat you.


Laguna Niguel Dermatologic Surgeon
5.0 out of 5 stars 163 reviews

Likely the Tyndall effect

+3

Vitrase would work, but sometimes a little nick and the doctor can extrude some of the superficial material. The advantage is you will not get all of the HA filler to dissolve and you can have your cake (look better keeping the Restylane you paid for) and eat it too (improve the Tyndall bluish hue). Good luck.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

Tyndall effect is not that uncommon.

+3

However what I see in this images is too much volume at the transition from the lower eyelid to the cheek skin. The treatment is a small modification of the treatment with Vitrase (hyaluronidase) to soften this ridge.  You may not see it as over fill but it is visually read as overfill.  

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

You might also like...

Tyndall Effect

+2

It is most likely the tyndall effect from the product being too superficial.  This can be treated with hyaluronidase to "melt" the product or will eventually go away over time.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Tyndall effect following Restylane under eyes

+2

Your description is classic Tyndall effect. The "bluish" hue is the effect of light refraction through the skin layers hitting the injected product. Yes, Vitrase will help. I recommend against the "nick and squeeze" technique because of you will have a small scar, more swelling and ecchymosis. Time will also help improve.

From MIAMI Dr. B

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

High Chance it's Tyndall

+2

It's difficult to actually just make the diagnosis of Tyndall effect without actually seeing it, but from the history and the description of the location, there is a high chance that this is what is called the Tyndal effect. The Tyndall effect, also known as Tyndall scattering, is the scattering of light by colloidal particles or particles in suspension. In the field of cosmetic dermatology, it happens more or less exclusively with gels, especially hyaluronic acid especially if they are injected superficially.

The eye is the most common area where the the Tyndall effect occurs. This occurs on both material and technique. It occurs with any HA, though there have been more anecdotal reports with Restylane compared to Juvederm. It can also occur if the filler was not injected submuscularly.

Hyaluronidase is one of the treatments that may be performed though interesting enough, the effect can last longer than the filler itself. This has been explained with the presence of the filler underneath the eyeball and that can seep out to the skin with time.

Hassan Galadari, MD
Dubai Dermatologist

Blue tinges under eyes.

+2

Restylane is a fantastic filler for the tear trough/ under eye area but if placed somewhat superficially, it can give a bluish hue to the undereye.  The skin is quite thin so it can occur quite frequently.  Vitrase will work to dissolve the Restylane and remove the blue tinge but it will remove the pleasing filling effect of the Restylane as well.  First and foremeost, return to your surgeon and have the doctor examine you. 

Together you will come up with the best solution.  And yes, it is possible to develop a bruise a few days after Restylane injection particularly if you had ben taking any recent aspirin or NSAIDs (like Alleve or Motrin).  Don't be disappointed, Restylane is still a great option!

Yael Halaas, MD
Manhattan Facial Plastic Surgeon
4.5 out of 5 stars 24 reviews

Dark circles under the eyes after restylane or juvederm #fillers injections to #tearthroughs

+1

Thank your your question.  It would be useful to see your before pictures as a darker skin discoloration is often present pre-treatment (very common) of the #tearthroughs but then get 'pushed' to the surface and become more obvious after treatment of the hollows with dermal #filler injection.  Tyndall effect is also possible but hard to assess from your picture.  Tyndall effect is a bluish discolouration due to either filler injected too superficially, too much of a too thick filler (as you know, fillers come in different 'molecular sizes') or filler positioned properly but the overlying muscle and skin being too thin.  Time can help or perhaps, a dissolving enzyme.  Wait another 2 weeks and visit your injector.  Best of luck.  Dr Marc DuPere, Board-Certified Toronto Plastic Surgeon

Marc DuPéré, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 36 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.